Differential and Integral Equations

Variational structure of the zones of instability

Daniel C. Offin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We give a variational characterization of the regions of stability and instability for planar Hamiltonian systems which are periodic in the time dependence, and convex in the momentum variables. In particular, we give necessary and sufficient conditions for stability, in terms of the Morse index of the variational problem with periodic or anti-periodic boundary conditions. We also show that this index coincides with the Maslov index of a curve of one-dimensional lines in the space $\mathbb{R}^2$. This result generalizes a result of Poincaré (1892) on unstable closed geodesics on orientable surfaces which minimize the arc length functional, and also gives a new test for stability based on the variational description of parametric resonance equivalent to that given by Liapunov (1892).

Article information

Source
Differential Integral Equations, Volume 14, Number 9 (2001), 1111-1127.

Dates
First available in Project Euclid: 21 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.die/1356124310

Mathematical Reviews number (MathSciNet)
MR1852874

Zentralblatt MATH identifier
1161.34333

Subjects
Primary: 34D99: None of the above, but in this section
Secondary: 34A30: Linear equations and systems, general 37J25: Stability problems 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.)

Citation

Offin, Daniel C. Variational structure of the zones of instability. Differential Integral Equations 14 (2001), no. 9, 1111--1127. https://projecteuclid.org/euclid.die/1356124310


Export citation